Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 119, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Oct 20, 2015, 10:22 AM MST for Greenlee County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 20, 2015, 10:22 AM MST (17:22 UTC)
- Expired
- Oct 20, 2015, 10:45 AM MST
- In force
- 23 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Greenlee County, AZ
The radar
The Tucson radar (KEMX), 196 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 5.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1473 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
555 WUUS55 KTWC 201722 SVRTWC AZC011-201745- /O.NEW.KTWC.SV.W.0119.151020T1722Z-151020T1745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1022 AM MST TUE OCT 20 2015 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL GREENLEE COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 1045 AM MST * AT 1021 AM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF MULE CREEK...AND MOVING NORTH AT 15 MPH. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY REMOTE AREAS OF EAST CENTRAL GREENLEE COUNTY INCLUDING HIGHWAY 78. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3304 10905 3306 10917 3318 10920 3318 10905 TIME...MOT...LOC 1721Z 186DEG 11KT 3310 10912 $$ CANTIN
1 follow-up statement
955
WWUS55 KTWC 201738
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1038 AM MST TUE OCT 20 2015
AZC011-201748-
/O.EXP.KTWC.SV.W.0119.000000T0000Z-151020T1745Z/
GREENLEE AZ-
1038 AM MST TUE OCT 20 2015
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GREENLEE COUNTY
WILL EXPIRE AT 1045 AM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3304 10905 3306 10917 3318 10920 3318 10905
TIME...MOT...LOC 1738Z 186DEG 11KT 3310 10912
$$
CANTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 20, 9:00 AM MST, 1 hour 22 minutes earlier.
Area forecast discussion, Oct 20, 9:00 AM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 900 AM MST TUE OCT 20 2015 .SYNOPSIS...EXPECT ANOTHER ROUND OF AREAWIDE SHOWERS AND THUNDERSTORMS LATER TODAY INTO WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. A DRYING TREND WILL START THURSDAY FOLLOWED BY DRY CONDITIONS FRIDAY INTO EARLY NEXT WEEK. && .DISCUSSION...CURRENTLY HAVE GOOD SHEAR PROFILE OVERHEAD WITH GOOD INSTABILITY BUT MUCH OF THE AREA IS ON THE BACKSIDE OF A VORT LOBE THAT IS ROTATING NORTHEASTWARD ACROSS ARIZONA. THIS WILL LIMIT ACTIVITY ACROSS CENTRAL AND WESTERN SECTIONS OF THE FORECAST AREA INTO THE EARLY AFTERNOON. THIS AREA WILL BECOME MORE ACTIVE LATER TODAY THROUGH TONIGHT AS MORE SIGNIFICANT VORT LOBE CURRENTLY JUST OFFSHORE NORTHERN BAJA ROTATES UP TOWARD SOUTHERN AZ. THE AREA TO WATCH IS GRAHAM...GREENLEE AND COCHISE COUNTIES WHERE THEY REMAIN UNDER THE POSITIVE INFLUENCE OF THE INITIAL VORT MAX...ARE UNDER THE CORE OF THE MAX SHEAR AND HAVE A DECENT AMOUNT OF INSTABILITY. FAIRLY FAT CAPE PROFILE IN THE HAIL GROWTH ZONE COMBINED WITH GOOD STORM STRUCTURE WILL ALLOW FOR THE POTENTIAL FOR LARGE HAIL AS WELL AS DAMAGING WINDS THIS AREA WHICH AS A RESULT IN UNDER A SLIGHT RISK OF SEVERE STORMS BY SPC. STORMS WILL NEED TO WATCHED CAREFULLY ACROSS THIS AREA TODAY THROUGHOUT THE DAY. STORM MOTION WILL GENERALLY BE TO THE NNE AROUND 30 KTS. THE SECOND AND STRONGER VORT LOBE THAT IS STRENGTHENING THE UPPER LOW ALONG OUR SOUTHERN BORDER TONIGHT SHOULD PROVIDE PLENTY OF LIFT FOR MUCH OF THE AREA TONIGHT INTO WEDNESDAY. TONIGHT THERE IS ENOUGH FORCING FOR PLENTY OF SHOWERS AND A BIT OF A THREAT FOR FAIRLY STRONG STORMS /HEAVY RAIN AND SMALL HAIL/ WHILE TOMORROW WE WILL BE UNDER THE UPPER LOW FOR A MORE SHOWERY WITH EMBEDDED THUNDERSTORM KIND OF DAY. THREAT OF SEVERE WEDNESDAY MUCH LOWER WHEN COMPARED TO TODAY. WITH PLENTY OF CLOUDS AND SHOWERS IT WILL BE A COOLER THAN NORMAL DAY WITH HIGHS IN THE MID 60S EAST TO MID 70S LOWER DESERTS...8-12 DEGREES COOLER THAN NORMAL. CERNIGLIA REMAINDER FROM PREVIOUS DISCUSSION...MODELS SHOWED THE UPPER LOW MOVING NORTHEAST THROUGH THE FOUR CORNERS REGION ON THURSDAY. THIS WILL RESULT IN A DRYING TREND IN THE WAKE OF THE SYSTEM. HOWEVER... ANOTHER WEAK SYSTEM WAS PROGGED TO PASS THROUGH ARIZONA WITH THE TAIL END BRUSHING SOUTHEAST ARIZONA FRIDAY AFTERNOON AND NIGHT. THIS FEATURE COULD BRING A FEW SHOWERS AND THUNDERSTORMS TO MAINLY AREAS WELL EAST OF TUCSON...ESPECIALLY IN THE WHITE MOUNTAINS. THEREAFTER...MEDIUM RANGE MODELS KEEP THE STORM TRACK NORTH OF THE REGION THROUGH AT LEAST EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL REMAIN A FEW DEGREES BELOW NORMAL THROUGH THURSDAY...THEN GRADUALLY WARM TO ABOVE NORMAL READINGS BY THIS WEEKEND. && .AVIATION...VALID THRU 21/12Z. A LOW PRESSURE SYSTEM WILL BE MOVING INTO SRN AZ THRU 21/12Z. THIS SYSTEM WILL INITIALLY BRING ISOLD -SHRA/-TSRA THIS MORNING TO AREAS W OF A KCGZ-KTUS LINE THEN BECOMING SCTD -SHRA/-TSRA ACROSS MOST OF SE AZ AFT 20/18Z. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40-50 KTS. EXPECT MVFR CONDS WITH STRONGEST TSTMS. SFC WIND AWAY FROM THE STORMS S-SW AT 12-16 KTS WITH GUSTS UP TO 25 KTS...MAINLY THIS AFTN. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND WEDNESDAY AS A LOW PRESSURE SYSTEM MOVES ACROSS THE AREA. THIS SYSTEM WILL ALSO BRING COOLER TEMPERATURES AND BREEZY CONDITIONS. ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY EAST OF TUCSON ON THURSDAY. DRY CONDITIONS AND A SLIGHT WARMING TREND WILL RETURN FRIDAY AND CONTINUE THROUGH THE UPCOMING WEEKEND. 20-FT WINDS WILL BE SOUTH TO SOUTHWEST AROUND 15 MPH WITH GUSTS TO 30 MPH THIS AFTERNOON. WINDS WILL THEN BE MAINLY TERRAIN DRIVEN AND LESS THAN 15 MPH INTO THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Oct 20, 9:16 AM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 916 AM MST TUE OCT 20 2015 AZZ509-510-201700- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 916 AM MST TUE OCT 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN GREENLEE COUNTIES UNTIL 1000 AM MST... AT 913 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF GLANVILLE...MOVING NORTHEAST AT 15 MPH. THREE-QUARTER INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROSE PEAK AND AREAS ALONG HIGHWAY 191 NORTH OF GRANVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3315 10942 3324 10961 3356 10945 3345 10911 TIME...MOT...LOC 1613Z 211DEG 28KT 3327 10947 CANTIN
Special weather statement, Oct 20, 9:29 AM MST, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 929 AM MST TUE OCT 20 2015 AZZ509-511-201715- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ- GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM AZ- 929 AM MST TUE OCT 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAHAM COUNTY UNTIL 1015 AM MST... AT 928 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SWIFT TRAIL JUNCTION...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SAFFORD...THATCHER...SOLOMON...JUNCTION OF HIGHWAYS 191 AND 266 AND SWIFT TRAIL JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3251 10962 3265 10987 3293 10972 3282 10944 TIME...MOT...LOC 1628Z 220DEG 20KT 3267 10975 CANTIN
Local storm report, Oct 20, 10:01 AM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1001 AM MST TUE OCT 20 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM HAIL SAFFORD 32.83N 109.70W
10/20/2015 E0.88 INCH GRAHAM AZ PUBLIC
2 MILES SOUTH OF DOWNTOWN
&&
EVENT NUMBER TWC1500106
KDSpecial weather statement, Oct 20, 10:01 AM MST, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1001 AM MST TUE OCT 20 2015 AZZ508-201745- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 1001 AM MST TUE OCT 20 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 1045 AM MST... AT 1000 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELFRIDA...MOVING NORTHEAST AT 20 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUNIZONA AND AREAS ALONG HIGHWAY 191 BETWEEN ELFRIDA AND COCHISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3171 10967 3174 10978 3197 10971 3192 10950 TIME...MOT...LOC 1700Z 206DEG 16KT 3178 10971 CANTIN
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 20, 9:16 AM MST | Special Weather Statement | TWC | Greenlee | 44 min |
| Oct 20, 9:29 AM MST | Special Weather Statement | TWC | Graham | 46 min |
| Oct 20, 10:01 AM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Oct 20, 10:08 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 17 min |
| Oct 20, 10:31 AM MST | Special Weather Statement | TWC | Greenlee | 29 min |
| Oct 20, 11:17 AM MST | Special Weather Statement | TWC | 28 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.